I just got a flu shot at Target pharmacy. The person administering the shot was pretty inexperienced and the shot seemed to be positioned way up on the shoulder. No problem on the day of the shot. But, the next day and days following, my shoulder joint is very painful. It limits my range of motion and wakes me up repeatedly at night. I've had many flu shots and vaccinations, but never had this problem before.
The pain is not muscular, it is in the joint.
I'm 54, do not smoke and have no other illnesses, so I don't take any medications. I'm in pretty good shape and work out regularly (4 times a week) on treadmill/walks and weight machine. My questions:
1) Could this have been caused by the injection being placed too near (or in) the shoulder joint?
2) If so, how can I get rid of the pain?
Depending on the length of the needle used and the exact location of the injection, it is theoretically possible for the injectate (the influenza vaccine, in your case) to be injected into or near the subdeltoid bursa (http://medical-dictionary.thefreedictionary.com/subdeltoid+bursa). This can result in a bursitis or inflammation of the bursa. Bursitis can be quite painful and result in pain that feels like joint pain.
It is very important that, for the most part, you keep using your shoulder so that the tendons of the rotator cuff and the deltoid muscle remain strong. Usually, with subdeltoid bursitis, it is quite painful to elevate the shoulder above 90 degrees or above shoulder level. And, your health care provider might recommend that you limit activities over your head for this reason.
Some health care providers will recommend prescription doses of anti-inflammatory medications or a steroid injection for bursitis. Slings are generally NOT recommended.
Often, physical therapy is recommended in an effort to increase range of motion and to maintain or increase the strength of the muscles and tendons around the shoulder joint.
~•~ Dr. Parks
This answer is not intended as and does not substitute for medical advice. The information presented in this posting is for patients’ education only. As always, I encourage you to see your personal physician for further evaluation of your individual case.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.